Wil Dubois

PWDs: You. Are. Here.

Welcome to another edition of our "curiously strong" diabetes advice column, Ask D'Mine, hosted by veteran type 1, diabetes author and community educator Wil Dubois.

This week, Wil tackles some, err... rough questions about doing your business when it comes to diabetes. And by doing your business, we mean toilet talk here. But if there's anyone who can dish out the details on those tough-to-tackle topics, it's our own Mr. Dubois...

{Need help navigating life with diabetes? Email us at AskDMine@diabetesmine.com}

 

Rusty, type 1 from Oregon, writes: My question is that when I have low blood sugars (not all that unusual for me sometimes to be 40’s and 50’s) and then take something for it such as juice, choc milk, or candy, I find that many times after I ingest the sugar, within approximately 20 minutes up to an hour, I have terrible diarrhea multiple times. Very liquid sometimes and sometimes as soon as I finish and stand up I get it again. Usually have it at least three times. I have had this going on for quite a while -- many years. What causes this and is this a sign of something else going on or what the heck is it? It is very uncomfortable and keeps me from doing things away from my house. It is unstoppable when it hits and it sometimes hits very suddenly even though I now look for it.

Wil@Ask D’Mine answers: Well, crap. I’m not sure. That’s a strange one. My first thought was that it might be your go-to carbs causing the trouble, but you don’t use the same thing each time. If you only grabbed the chocolate milk, I’d suspect a lactose intolerance issue. But juice? Candy? Weird!

Diarrhea causing lows is well documented, but you’re putting the cart before the horse here. Still, anytime there is a relationship, it can become a two-way street. One possibility is that your lows and rebounds are triggering some sort of severe electrolyte imbalance, and we know that anything that impacts the fluid balance in the bowels can trigger diarrhea.

Another thing to consider is that a lot of folks with gastric dumping syndrome suffer from low blood sugars. Why not the other way around? You should also have your doc take a look at this case study, where a couple of physicians with a patient like you theorize that the diarrhea was caused by accelerated gastric emptying associated with the low blood sugar. In this case the patient wasn’t D-folk, but it does show a link between the lows and the runs.

Interestingly, the lead treatment for this kind of stomach trouble is multiple small, low-carb meals. A diet plan that would serve your diabetes well, too, and reduce the likelihood of the lows that trigger the misery in the first place.

 

Nancy, type 2 from South Carolina, asks: Does anyone have problem with nausea or vomiting beginning with elevated blood sugars?

Wil@Ask D’Mine answers: Nausea and vomiting are common in type 1s with high sugars; and they signal the presence of ketones, which are the first step in diabetic ketoacidosis, the potentially fatal “diabetic coma.” In fact, one of my rules of thumb when I get the “my sugar is really high, should I go to the ER?” question on the phone, is that if you’ve thrown up, it’s time to call the ambulance.

Some type 2s also get nausea with highs, especially if they happen quickly. In the case of type 1s, it’s the ketones that are causing the tumbly tummy. In you type 2s, the cause is less clear unless you’ve been high a looooooong time, in which case type 2s can become glucose toxic, and suffer the same symptoms (and potential fate) that we type 1s do.

So nausea or vomiting with high blood sugar is often a recipe for bad news, and needs to be taken seriously.

 

Velma, type Grandma from Wisconsin, writes: My 10-year-old granddaughter has started urinating on herself. She says that she doesn’t really know when she is wetting herself. Her urine on her clothes is strong and has an old sweet smell to it. Not the normal urine smell that I am used to when a small child wets him/herself. Could this be a symptom of juvenile diabetes?

Wil@Ask D’Mine answers: Naturally, Dear Readers, this question set off flashing red lights aBathroomnd alarms bells in our heads the second we read it, because it sounds like the classic symptom of type 1 arriving on the scene. I contacted Velma at once and basically told her “Do not pass Go. Do not collect $200… Get your granddaughter straight to the emergency room, right now!”

The crisis management taken care of, I was free to reflect on pee. Of course, when blood glucose reaches toxic levels the body desperately tries to jettison the excess sugar via urine, creating a condition called polyuria, which is Latin for peeing one’s bed. Or something like that.

Back in the day, doctors diagnosed diabetes by tasting urine; and in the third world peeing on an ant hill is still the state of the art, diagnostically speaking. If the ants swarm to the liquid, there’s sugar in it. Hmmmm…. Drink pee or have an ant-infested office? It’s a hard call.

But don’t underestimate pee; there’s more to it than the three simple letters would suggest. There’s even a whole branch of medicine called Urology dedicated to pee. Changes in color, smell, or frequency of pee can signal changes in health status that you do well to pay heed to. And although it doesn’t always happen, in the case of new-onset diabetes (or out-of-control old onset diabetes) there can be enough sugar to make the urine smell sweet.

But can anything else make urine smell sweet?

As a matter of fact, yes. The charmingly named branch-chain ketoaciduria, a.k.a. Maple Syrup Urine Disease also causes sweet-smelling urine. However, this rare genetic disease is most common in infants, so diabetes remains the most likely explanation for Velma’s granddaughter’s woes.

So while anything is possible, the most likely answer remains most likely.

 

This is not a medical advice column. We are PWDs freely and openly sharing the wisdom of our collected experiences — our been-there-done-that knowledge from the trenches. But we are not MDs, RNs, NPs, PAs, CDEs, or partridges in pear trees. Bottom line: we are only a small part of your total prescription. You still need the professional advice, treatment, and care of a licensed medical professional.

Disclaimer: Content created by the Diabetes Mine team. For more details click here.

Disclaimer

This content is created for Diabetes Mine, a consumer health blog focused on the diabetes community. The content is not medically reviewed and doesn't adhere to Healthline's editorial guidelines. For more information about Healthline's partnership with Diabetes Mine, please click here.